Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 16, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 1, 2020, 9:16 AM CDT for 5 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2020, 9:16 AM CDT (14:16 UTC)
- Expired
- Jul 1, 2020, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Damage threat
- Catastrophic
- Flood severity
- None
Counties Chickasaw County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:30 AM CDT | FLASH FLOOD | Ecru, MS | SEVERAL CARS STRANDED IN THE ECRU COMMUNITY. WATER OVER THE HOOD OF VEHICLES IN SOME AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1981 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701
WGUS54 KMEG 011416
FFWMEG
MSC017-081-095-115-145-011715-
/O.NEW.KMEG.FF.W.0016.200701T1416Z-200701T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
916 AM CDT Wed Jul 1 2020
...FLASH FLOOD EMERGENCY FOR ECRU...
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northeastern Chickasaw County in northeastern Mississippi...
Southwestern Lee County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Pontotoc County in northeastern Mississippi...
Southwestern Union County in northeastern Mississippi...
* Until 1215 PM CDT.
* At 916 AM CDT, emergency management reported water rescues
occurring due to thunderstorms producing heavy rain across the
warned area. Between 6 and 8 inches of rain have fallen since last
night. Flash flooding is ongoing or expected to begin shortly.
This is a FLASH FLOOD EMERGENCY for Ecru. This is a PARTICULARLY
DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW! Life threatening flash flooding of
low water crossings, small creeks and streams, urban
areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Amory, Pontotoc, Aberdeen, Okolona, Trace State Park, Shannon,
Ecru, Troy, Furrs, New Wren, Pinedale, Thaxton, Algoma, Palmetto,
Leotis, Old Union, Chiwapa, Wallfield, Rough Edge and Nixon.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3445 8925 3447 8922 3444 8912 3441 8902
3438 8899 3426 8887 3383 8834 3381 8868
3407 8900 3416 8910 3443 8925 3444 8925
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
EXPECTED RAINFALL...1-3 INCHES IN 3 HOURS
$$1 follow-up statement
673
WGUS74 KMEG 011719
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1219 PM CDT Wed Jul 1 2020
MSC017-081-095-115-145-011729-
/O.EXP.KMEG.FF.W.0016.000000T0000Z-200701T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw MS-Lee MS-Monroe MS-Pontotoc MS-Union MS-
1219 PM CDT Wed Jul 1 2020
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN CHICKASAW,
SOUTHWESTERN LEE, NORTHWESTERN MONROE, PONTOTOC AND SOUTHWESTERN
UNION COUNTIES...
The heavy rain has ended. Areal flooding remains a threat and this
warning has been replaced with an Areal Flood Warning. Please
continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 1200 PM CDT Thursday for
portions of eastern Arkansas...Mississippi...southeast Missouri and
western Tennessee.
LAT...LON 3445 8925 3447 8922 3444 8912 3441 8902
3438 8899 3426 8887 3383 8834 3381 8868
3407 8900 3416 8910 3443 8925 3444 8925
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:35 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 1, 6:35 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Memphis TN 635 AM CDT Wed Jul 1 2020 .UPDATE... See the 12z aviation discussion. && .PREV DISCUSSION... /issued 345 AM CDT Wed Jul 1 2020/ DISCUSSION... Convection continues to develop across West Tennessee near the Tennessee River as well as Northeast Mississippi. Some locations have picked up as much as 4-7 inches of rain. The convection seems to be firing along an outflow boundary from previous convection. Several CAM models show continued development along this boundary into the morning hours. Flash flooding will continue to be a possibility in areas that have already received a lot of rainfall. By 18-19Z(1-2 PM), expect an MCS(currently located across Southeast Nebraska/Northwest Missouri)to come racing into the Mid- South and will combine with whatever convection remains from the morning hours. The MCS will push south through the entire area by 23-01Z(6-8 PM). Damaging winds and isolated heavy rainfall will be the main threats. Redevelopment of showers and thunderstorms will occur during the overnight hours tonight as another shortwave moves through the upper trof that is currently located over the Tennessee River Valley. In addition, a back door cold front will begin moving into the area. This may bring additional heavy rainfall to the areas that are currently receiving it already. As a result, increased chances for flash flooding may occur. However, confidence in exactly where the development will occur is low. If confidence increases today, a Flash Flood Watch may need to be issued for portions of West Tennessee and Northeast Mississippi. By Thursday, the upper trof over the Tennessee River will sink to the southeast while the back door cold front stalls out over Southeast Arkansas. Chances for showers and thunderstorms will be focused across areas from Phillips County, Arkansas over to Monroe County, Mississippi. A weak upper level low pressure system will eventually develop over Southern Alabama by the end of the week into the weekend. Models show the upper low meandering around the southeast through the weekend into early next week. This may bring increased chances for showers and thunderstorms to Northeast Mississippi and areas of West Tennessee near the Tennessee River during this time period. However, confidence is low as models seem to be having a hard time with consistency on where exactly this upper level low will develop and track. Overall, temperatures and humidity levels will be typical for this time of year over the next 7 days. Highs will be in the upper 80s to lower 90s. Lows will generally be in the 70s. KRM && .AVIATION... /12z TAFs/ Convection will persist over portions of west TN and northeast MS this morning but we may see a bit of a lull by midday into early afternoon. Additional convective development across the CWA is expected this afternoon with an MCS moving southeast across the area. Scattered trailing showers, and a few thunderstorms, are expected this evening, but additional overnight is expected to develop. Confidence is low after 03z so will leave VCSH in the forecast at this time. Expect prevailing VFR conditions with tempo IFR and MVFR ceilings and visibility within thunderstorms. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 1, 3:59 AM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 359 AM CDT Wed Jul 1 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-021200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 359 AM CDT Wed Jul 1 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible across the Mid-South today into the overnight hours. Damaging winds and localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat indices of 105 to 108 degrees will be possible Thursday portions of East-Central Arkansas and Northwest Mississippi. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KRM
In the hours before
Local storm report, Jul 1, 7:08 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
708 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM FLASH FLOOD OKOLONA 34.01N 88.75W
07/01/2020 CHICKASAW MS BROADCAST MEDIA
REPORTS OF HOMES FLOODING IN OKOLONA.
&&
MJLocal storm report, Jul 1, 7:12 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM FLASH FLOOD 3 NNE BETHEL SPRINGS 35.28N 88.58W
07/01/2020 MCNAIRY TN SOCIAL MEDIA
SEVERAL FEET OF WATER OVER FORTY FORKS ROAD NEAR BETHEL
SPRINGS.
&&
MJLocal storm report, Jul 1, 7:48 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
748 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM FLASH FLOOD 5 NW ABERDEEN 33.87N 88.63W
07/01/2020 MONROE MS BROADCAST MEDIA
WATER RESCUES UNDERWAY TO ASSIST RESIDENTS TRAPPED IN
HOMES AT WHITE ROCK ROAD AND EGYPT ROAD.
&&
MJLocal storm report, Jul 1, 7:57 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
757 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 3 ESE JACKSON 35.61N 88.78W
07/01/2020 MADISON TN DEPT OF HIGHWAYS
STATE ROUTE 198 CLOSED IN BOTH DIRECTIONS BETWEEN
HILLCREST CIRCLE DRIVE AND PAUL COFFMAN DRIVE DUE TO
FLOODWATERS.
&&
MJSpecial weather statement, Jul 1, 8:45 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
845 AM CDT Wed Jul 1 2020
TNZ054-055-011415-
Henderson TN-Decatur TN-
845 AM CDT Wed Jul 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 AM CDT
FOR...
Northeastern Henderson County in western Tennessee...
Decatur County in western Tennessee...
At 845 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Parsons, or 12 miles southeast of Natchez Trace
State Forest, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Henderson and Decatur Counties should monitor
this storm closely.
LAT...LON 3549 8798 3547 8803 3545 8804 3543 8812
3581 8828 3582 8824 3582 8818 3584 8818
3584 8812 3574 8802 3572 8803 3570 8803
3568 8802 3566 8802 3562 8804 3552 8797
3551 8797
TIME...MOT...LOC 1345Z 322DEG 19KT 3563 8810Local storm report, Jul 1, 9:15 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
915 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM FLASH FLOOD 8 NW SHANNON 34.20N 88.79W
07/01/2020 LEE MS LAW ENFORCEMENT
RD 506 UNDER NATCHEZ TRACE PARKWAY FLOODED. RESIDENCE
ON RD 152 FLOODED WITH FAMILY TRAPPED INSIDE; SHANNON
FIRE AND SOUTH LEE FIRE RESCUED FAMILY SAFELY.
&&
KRFThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 11:41 PM CDT | Special Weather Statement | MEG | Tishomingo | 49 min |
| Jul 1, 12:36 AM CDT | Special Weather Statement | MEG | Prentiss | 24 min |
| Jul 1, 12:58 AM CDT | Special Weather Statement | MEG | Itawamba | 47 min |
| Jul 1, 3:53 AM CDT | Areal Flood Advisory | MEG | Alcorn, Tishomingo | 3 hr |
| Jul 1, 5:55 AM CDT | Areal Flood Advisory | MEG | Chickasaw, Itawamba, Monroe | 2 hr |
| Jul 1, 6:18 AM CDT | Flash Flood Warning | MEG | Chickasaw, Monroe | 3 hr |
| Jul 1, 7:07 AM CDT | Areal Flood Advisory | MEG | Lee, Pontotoc, Union | 3 hr |
| Jul 1, 7:36 AM CDT | Flash Flood Warning | MEG | Lee, Monroe, Pontotoc, Union | 3 hr |
| Jul 1, 9:49 AM CDT | River Flood Warning | MEG | Lowndes, Monroe | 26 hr |
| Jul 1, 9:51 AM CDT | River Flood Warning | MEG | Monroe | 11 hr |
| Jul 1, 9:54 AM CDT | River Flood Warning | MEG | Monroe | 19 hr |
| Jul 1, 11:26 AM CDT | Flash Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, DeSoto, Itawamba and 10 more | 17 hr |
| Jul 1, 12:18 PM CDT | Areal Flood Warning | MEG | Chickasaw, Lafayette, Lee, Monroe, Pontotoc, Union | 6 hr |
| Jul 1, 4:58 PM CDT | Special Weather Statement | MEG | Yalobusha | 47 min |
| Jul 1, 5:49 PM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tippah, Tishomingo | 26 min |
| Jul 1, 5:53 PM CDT | Special Weather Statement | MEG | Calhoun, Chickasaw, Lee, Monroe, Pontotoc | 37 min |
| Jul 1, 6:20 PM CDT | Special Weather Statement | MEG | Itawamba, Prentiss, Tishomingo | 25 min |
| Jul 1, 6:27 PM CDT | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Lafayette, Lee, Marshall, Monroe and 2 more | 3 hr |
| Jul 1, 6:29 PM CDT | Special Weather Statement | MEG | Monroe | 46 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.